Naloxone & Overdose
What is Naloxone?
“Naloxone is a medication that can temporarily reverse the effects of an opioid overdose. Specifically, naloxone is used in opioid overdoses to counteract life-threatening depression of the central nervous system and respiratory system, allowing an overdose victim to breathe normally.” (harmreduction.org)
Naloxone is a generic version of Narcan
Where can I get a Naloxone Kit?
Naloxone kits are FREE. If you or someone you know is using opioids, Naloxone can be lifesaving. It is always better to be prepared.
Naloxone can be found at:
Act Medical Center | 10405 – 102 Street | 587-259-2681
Addicitions and Mental Health | 9728 – 101 Avenue | 780-538-6361
Grande Prairie Friendship Centre | 10507-98 Ave | 780-532-5722
HIV North Society | 9607 – 102 Street | 780-538-3388
Northern Addictions Centre | 11333 – 106 Street | 780-538-5210
Cairns Pharmacy | 10405 – 102 Street | 780-587-0247
Free Naloxone Nasal Spray for individuals with treaty status through First Nations & Inuit Health Branch (FNIHB)
Education and Training
Training is required to administer Naloxone.
HIV North Society
Naloxone / overdose prevention program
HIV North offers education for community members, agencies, and other organizations on HIV/HCV/Naloxone/Safer Sex/Street Drugs to aid in the prevention through education. HIV North also offers Naloxone training as part of our Take-Home-Naloxone program; naloxone training and kits are free of charge at our office.
Self-referred program available to any member of the public, Mon-Fri during office hours, on a walk-in basis. Education will be provided on administration of naloxone, follow up care, safer drug use to help prevent overdose, signs and symptoms of an opioid overdose. Training can be provided on an individual basis or in a group setting for businesses or community organization. Take home naloxone kits will be provided free of charge
The Friendship Centre provides naloxone training and distribute kits, access to culturally safe spaces, traditional sharing circles and community awareness as well as referrals to harm reduction services and treatment services providers.
Recognizing an Overdose
Signs of an Overdose:
Slow, weak or no breathing
Blue lips or nails
Dizziness and confusion
Can’t be woken up
Choking, gurgling or snoring sounds
Drowsiness or difficulty staying awake